Pennsylvania, 2017

Damaging Wind in Pennsylvania, April 6, 2017

April 6, 2017 · NWS CTP · 1 event in 1 county or zone

An approaching cold front generated showers and thunderstorms across south-central Pennsylvania on April 6, 2017. One of these storms produced wind damage in Franklin County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

An approaching cold front generated showers and thunderstorms across south-central Pennsylvania on April 6, 2017. One of these storms produced wind damage in Franklin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Apr 6, 10:29 AM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Apr 6, 10:29 AM EST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service State College PA
1129 AM EDT Thu Apr 6 2017

.SYNOPSIS...
An intense early spring storm will move through the region today
and tonight. The storm will move up into southern Canada
Thursday night and Friday ushering in blustery and colder
weather in its wake. Temperatures will begin to moderate
Saturday, rising to above normal on Sunday and stay warm through
the first half of next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
An expanding shield of moderate to ocnly heavy rain accompanying
embedded/elevated instability and tsra will be spreading quickly
NNE across the region through the mid afternoon hours. heaviest
rainfall during the upcoming several hours will be across the
western mtns of PA and even moreso across the lower and mid susq
valley (which lies beneath the axis of highest PWAT/a strong
southerly LLJ, and directly in the path of a potent neg tilt
upper short wave and rapidly developing sfc low). last few runs
of the HRRR targets our eastern zone with areas of 0.5-1.0 inch
hourly QPF from 18-22Z.

Storm total rainfall amounts of 1.5 to 2 inches appear likely
across the Susq Valley...with around one inch elsewhere across
central and western portions of our CWA. Some of the western
Mtns will see up to 1.25 inches of storm total rainfall by 00Z
Friday.

Significant rises on streams and rivers are expected across
mainly the eastern third of our CWA, but at this point we still
see the quick movement of the sfc low and upper level support
minimizing the threat for long duration training of heavy rain
bands and tsra. MARFC 6 hour FFG is highest (AOA 2 inches) where
the high res models and our Gridded fcst QPF paints the heaviest
rainfall this afternoon (SE of a line from KIPT to KMRB).

Again, the potent southerly LLJet of 45-55 kts pointing right
at the eastern zones is supporting enhanced lift over the 850 mb
warm front that was located just south of the Mason/Dixon line.

Direction and speed shear at llvls gets a little stronger
during the early-mid afternoon, especially over the SErn
counties. This has all been expected, and SPC MRGL risk of
severe thunderstorms has remained solid over the past two days,
just into the SE and SLGT risk only getting as far N as the
Mason- Dixon Line. That said, with a triple point low still
progged to form somewhere over the PA Turnpike and slide to the
east, scattered strong to severe storms are expected. How far
north they reach is the big question.

Nudged hourly and fcst high temps today toward the cooler NAM
which handles shallow cool air damming much better. Maxes will
reach the lower 50s acrs the mtns west of RT 219, while readings
will jump briefly into the mid-upr 50s late this afternoon
across scent and SE PA as the developing secondary sfc low
scoots quickly by across that area. Central and northern
counties of the CWA will likely hold in the 40s with a moderate
East-SE sfc wind and low stratus.

See hydro section for more...

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
The 525dam upper low stacked over the 980mb sfc low will be
over the Finger Lakes early Friday. The milder air swirling
around the big storm will likely keep the temp profile just warm
enough in the NW counties this evening to make them turn to snow
later than the Laurels, where the streamlines pointing into them
are more from the west, tapping the colder air. Gusty winds
will accompany some of the white stuff as it mixes with the rain
showers left after the occluded front passes. The wind will
remain strong - strongest over the Laurels - through all the day
on Friday. The nighttime and dropping temps should allow for a
slushy accumulation on the high ground, mainly in the Laurels
and far NW. Many folks could see the white stuff falling, but
the April sun angle and marginal-at-best sfc temps should limit
accums to just the highest elevations, and even then, just in
the nighttime/early AM Friday. Enough snow should accumulate on
the highest elevations in PA (Somerset County) to make 3-4
inches of snow there. The valleys of the Laurels may see much
less - basically just a coating on the grass. The temperatures
warm a little on Friday, but not too far above freezing on the
highest ground. So, there could still be some accumulations in
the morning - and there should be places where the roads do get
snow-covered, and some shoveling of driveways and sidewalks may
be necessary Friday morning. But, the strong April solar
radiation will make it very difficult for snow to accumulate
during the late morning and afternoon. Have posted a Winter
Weather Advisory for Somerset County, again mainly for the
highest elevations, with an eye toward the weight of the snow
and the gusty winds. The roads are likely very warm and could
just be wet through the event.

A mix of rain/snow will fall downwind of the Allegheny Front
tonight, but only the highest ground will have any chance of
getting the slush to stick. Anything that falls during the
daylight on Friday should be rain over most of the area.

Maxes on Friday will be in the m-u30s west and 40s elsewhere.
The downslope wind and well-mixed atmosphere in the SE could
allow them to get near 50F. But, this is still 10 degrees below
normal for the day.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
The upper level low will be over NY Friday night with cold air
wrapping in from the west. Precipitation will lighten and not
much should be left by midnight.

Upper level ridge begins to build in Saturday with a warming
trend and more sunshine. Afternoon temperatures begin to rebound
under the April sun but northwest wind will still give it a
chilly feel. By Sunday, the winds slacken and the April sun will
make it feel even warmer as temperatures jump into the 60s. A
short-wave is progged to pass over the ridge to our north and
some clouds may be seen across the northern tier.

Next system approaches late Monday with clouds working into the
northwest and a possible pre-frontal trough. Some uncertainty
with the timing of the cold front with this next system. GFS has
a strong cold front moving east across PA on Tuesday where as
the ECMWF brings it through Wednesday hence POPs are spread out
in the forecast across those periods yet actual period for rain
will be more like a 6 hour window. Temps will be notably colder
behind the front with at least a mix with snow possible
northwest mountains.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
Generally poor flying conditions expected through this afternoon
as 2 areas of low pressure consolidate over PA and a large
shield of moderate to heavy rain with embedded TSRA sweeps NNE
across the region.

CIGs will stay in the IFR cat at most locations through 22Z.
Strong southerly winds aloft, combined with relatively light
southeast winds at the surface, will result in LLWS over much of
central Pa through the mid afternoon hours.

Some heavy downpours with embedded tsra are possible, as the
aforementioned pair of low pressure systems pass through.

Improving conditions and an end to the LLWS are expected late
this afternoon/evening as the low exits the area and winds shift
to the west.

Latest SREF and model soundings support predominantly MVFR
conditions after about 18Z at BFD/JST, where upsloping flow
will yield lingering light rain into the evening. Further east,
a downsloping flow is likely to yield predominantly VFR
conditions after passage of low between 19Z- 22Z.

Outlook...

Fri...Windy. Light snow with IFR VSBYs likely at BFD/JST.

Sat-Mon...No sig wx expected.

&&

.HYDROLOGY...
The flooding threat continues to look marginal at best. With
the fast moving cells dropping bursts of rain, there could be
some isolated instances of minor small stream flooding near and
to the east of the I-81 corridor, but not a widespread enough
threat to post a watch. Most of the area waterways will swell,
but remain within their banks. The QPF continues to be a moving
target with each model run trying to pinpoint the locations of
convection and properly tally the rain. At this point, hanging
with the general 1.25-2.00" amounts looks like the best plan.
The most water should fall in the east where there will likely
be 3 or even 4 waves of SHRA/TSRA - starting with the current
one. But, the threat for riparian flooding is very low - until
the water in the Upper Main Stem Susq flows down the channel
into the CWA. Even that crest is not for another 2-3 days.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 8 PM this evening to 2 PM EDT
Friday for PAZ033.

&&

SYNOPSIS...Dangelo/Lambert
NEAR TERM...Lambert
SHORT TERM...Dangelo
LONG TERM...Dangelo/Steinbugl
AVIATION...Lambert/Fitzgerald
HYDROLOGY...Lambert/Dangelo
Hazardous weather outlook, Apr 6, 11:01 AM EST, 39 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1201 PM EDT Thu Apr 6 2017

PAZ064>066-071615-
Adams-York-Lancaster-
1201 PM EDT Thu Apr 6 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

There is a marginal risk for severe thunderstorms this afternoon.
A few of the storms could produce gusty winds or large hail. The
thunderstorms today could also lead to areas of poor drainage
flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

West to northwest winds will gust between 35 and 40 mph during the
day Friday through early Friday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ037-041-042-046-049>053-057>059-071615-
Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Union-Snyder-
Montour-Northumberland-Columbia-Dauphin-Schuylkill-Lebanon-
1201 PM EDT Thu Apr 6 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Locally heavy rain of 1 to 2 inches from thunderstorms this
afternoon may lead to areas of poor drainage flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

West to northwest winds will gust between 35 and 40 mph during
the day Friday through early Friday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ005-006-010>012-017>019-024>028-034>036-045-056-063-071615-
McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Bedford-Fulton-Franklin-Southern Clinton-Perry-Cumberland-
1201 PM EDT Thu Apr 6 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Locally heavy rain exceeding one inch in just a few hours
this afternoon from thunderstorms may lead to isolated
instances of poor drainage flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

West to northwest winds will gust between 35 and 40 mph during
the day Friday through early Friday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ033-071615-
Somerset-
1201 PM EDT Thu Apr 6 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 2 PM
EDT FRIDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

Locally heavy rain through the mid afternoon hours today may
lead to isolated instances of poor drainage flooding.
In addition...West to northwest winds will increase quickly this
evening and gust between 35 and 45 mph late tonight into Friday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

West to northwest winds will gust between 35 and 45 mph Friday
through early Friday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ004-071615-
Warren-
1201 PM EDT Thu Apr 6 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Rain will mix with and change to snow tonight. Slushy accumulations
are possible by sunrise Friday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Slushy snow accumulations on Friday could get close to 3 inches on
the higher terrain, but the daylight should limit accumulations to
grassy areas. In addition...west to northwest winds will gust
between 30 and 40 mph Friday through early Friday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Apr 6, 11:22 AM EST, 18 minutes before
Special Weather Statement
National Weather Service State College PA
1222 PM EDT THU APR 6 2017

PAZ036-064-061700-
Adams PA-Franklin PA-
1222 PM EDT THU APR 6 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS AND FRANKLIN
COUNTIES UNTIL 100 PM EDT...

At 1219 PM EDT, Doppler radar indicated a strong thunderstorm near
Wilson-Conococheague, moving northeast at 40 mph.

a 15 to 30 minute period of very heavy rain is expected.
Pea size hail and wind gusts up to 50 mph are also possible.

Locations impacted include...
Chambersburg, Greencastle, Fayetteville, Mont Alto, Scotland,
Guilford, Claylick, Marion, Quincy, Williamson, State Line, Upton,
Whitetail Ski Area, Penn State Mont Alto and St. Thomas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Minor flooding may develop. Do not drive into water covering the
roadway.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3973 7799 4005 7765 3997 7745 3995 7746
      3997 7744 3994 7738 3972 7766
TIME...MOT...LOC 1619Z 217DEG 34KT 3971 7783

Lambert

The radar

The Sterling radar (KLWX), 97 km away, was scanning. The volume nearest the first event began at 16:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
April 6, 11:40 AM EST
Where
Franklin County, 2.23 mi W of Kauffman
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Newspaper
Coordinates
39.825, -77.761

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires in Antrim Township along Williamson Ave.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682742.